Minnesota, 2005

Flash Flood in Minnesota, July 25, 2005

July 25, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 24, 3:20 PM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 3:20 PM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 PM CDT SUN JUL 24 2005

.DISCUSSION...
IN THE NEAR TERM...ATTM A BAND OF SHRA CONTS TO REDEVELOP IN A BAND
FM SW MN...TO ALONG I 90 IN SE SD. THIS IS ASSOCIATED WITH SOME
FAIRLY DECENT H7 CONVERGENCE...BOTH IN SPEED AND DIR...AND COULD BE
FAIRLY PERSISTENT INTO THE EARLY EVENING. THE NAM QPF FCST HAS HAD A
SOUTH BIAS WITH THIS PCPN ALL DAY...BUT WOULD NOT BE BAD IF IT WAS
SHOVED FURTHER NWD. LATER TONIGHT...LIKELY THAT AN MCS WL DEVELOP
SOMEWHERE IN THE SE QUAD OF THE FSD FA. THE H7 WIND FIELD BEGINS TO
SHOW SUBTLE TROFFING OVERNIGHT NEAR I 90 IN FAR SE SD AND SW MN...
WITH A STRONG MID LVL FEED INTO IT FM ERN NEB. THE LOW LVL FEATURES
ARE INTERESTING. SFC BNDRY RMNS STNRY...BUT LOW LVL JET INCREASES TO
OUR S CREATING A LOT OF SPEED CONVERGENCE IN THE AREA OF CONCERN...
COUPLED WITH FAVORABLE H9-H85 MSTR TRANSPORT VECTORS. IN
ADDN...STRONG H85 WAA EXISTS ADDING LIFT. SO THE INGREDIENTS ARE
THERE. ELSEWHERE...WITH THE WINDS OFF THE SFC FM THE SE AND
INSTABILITY ABUNDANT...CANNOT TOTALLY RULE OUT CHCS THRU THE CWFA
LATE. HAVE ALSO CANCELLED HEAT ADVISORY EARLY. HUMIDITY STILL THERE
IN NORTHWEST IOWA...BUT LIMITED MIXING KEPT TEMPERATURES JUST COOL
ENOUGH TO KEEP HEAT INDICES FROM BREAKING THE 105 THRESHOLD. A
COUPLE OF THE AWOS SITES WITH CORN-AIDED DEWPOINTS WILL STILL PUSH
CRITERIA DURING THE LATE AFTERNOON...BUT NOT WIDESPREAD ENOUGH TO
WARRANT HANGING ONTO THE ADVISORY.

MAIN PRECIP AREA FROM OVERNIGHT WILL EXIT EASTERN CWA BY MID MORNING
MONDAY...THEN EXPECT A BREAK FOR A FEW HOURS BEFORE PRECIP CHANCES
REGENERATE ALONG/BEHIND THE COLD FRONT AS IT PUSHES INTO THE
NORTHERN CWA IN THE AFTERNOON. COULD SEE SOME SEVERE STORMS LONG
THE FRONT IN THE AFTERNOON/EVENING...THEN THINK GREATER THREAT
SHIFTS TO POTENTIAL FOR HEAVY RAINS WITH THUNDERSTORMS FOCUSING
ALONG THE FRONT IN THE SOUTHERN CWA MONDAY NIGHT. MAIN QUESTION IS
WHERE EXACTLY THE HEAVIEST RAIN WILL SET UP...AND 12Z NAM AND GFS
INDICATE IT MAY BE JUST SOUTH OF THE CWA...BUT CLOSE ENOUGH TO
WARRANT KEEPING HEAVY RAIN WORDING IN THE FORECAST FOR MONDAY NIGHT.
OTHER FOCUS AS THE FRONT PUSHES THROUGH IS POSSIBILITY OF...OR
DEGREE TO WHICH...TEMPS MAY COOL IN NORTHERN CWA AFTER THE FRONT
PASSES. VERY STRONG 850MB TEMPERATURE GRADIENT PUSHING INTO THE
NORTHERN CWA IN THE AFTERNOON...AND EVEN WITH INCREASED MIXING
BEHIND THE FRONT...THINK THERE IS A POTENTIAL FOR SOME COOLING...
AND HAVE INDICATED THIS IN THE HOURLY TEMPERATURE GRIDS.

NAM AND GFS SIMILAR TODAY IN PUSHING THE SURFACE FRONT WELL SOUTH
INTO THE CENTRAL PLAINS ON TUESDAY...WHICH COULD DRY US OUT A LITTLE
FASTER THAN PREVIOUSLY INDICATED.  WILL HANG ONTO SOME LINGERING
LIKELY POPS IN THE FAR SOUTHERN COUNTIES INTO TUESDAY MORNING...
TAPERING TO JUST A SLIGHT CHANCE NORTH OF I-90. WITH LOWER LEVELS
COOLING AND DRYING OUT SOME BEHIND THE FRONT...LITTLE IF ANY
INSTABILITY INDICATED ACROSS THE AREA...SO WILL CONTINUE WITH
MENTION OF MAINLY SHOWERS AND JUST AN ISOLATED THUNDER THREAT ON
TUESDAY.

MONDAY NIGHT THROUGH WEDNESDAY WILL SEE COOLEST TEMPS WE HAVE HAD
AROUND HERE SINCE EARLY JULY...WITH LOWS IN THE MID 50S NORTH TO
NEAR 60 SOUTH...AND HIGHS IN THE LOWER TO MID 70S TUESDAY AND UPPER
70S-LOWER80S WEDNESDAY. SHOULD BE A NICE RELIEF FOR THOSE THAT HAVE
SUFFERED THROUGH THE VERY HOT AND HUMID CONDITIONS OF THE PAST FEW
DAYS.

IN THE LONGER RANGE...BROAD UPPER LEVEL TROUGH HANGS OUT OVER GREAT
LAKES REGION THROUGH WEDNESDAY NIGHT...WITH FLOW BECOMING A LITTLE
MORE ZONAL THURSDAY THROUGH FRIDAY NIGHT. ANOTHER TROUGH PUSHES
SOUTHEAST TOWARD THE GREAT LAKES ON SATURDAY...ALLOWING WEAK RIDGING
TO BUILD BACK OVER THE ROCKIES...WITH BROAD RIDGE EXPANDING EAST
INTO THE PLAINS FOR THE LATTER HALF OF THE WEEKEND. WITH DIGGING
TROUGH EARLY IN THE WEEKEND...00Z GFS SHOWS A WEAK SURFACE FRONT
PUSHING THROUGH THE CWA...A SOLUTION WHICH IS SUPPORTED BY CANADIAN
MODEL AS WELL. AT THIS POINT...LOOKS AS THOUGH BEST DYNAMIC SUPPORT
FOR PRECIPITATION WILL BE NORTHEAST OF OUR CWA...SO WILL LEAVE THE
EXTENDED RANGE DRY FOR NOW.  COOLER TEMPERATURES LOOK TO LINGER
THROUGH THURSDAY...ESPECIALLY IN THE EAST WHERE 850MB TEMPS REMAIN
BELOW +15C...SO WILL KEEP TEMPS AROUND 80 EAST...AND WARM INTO THE
MID 80S IN THE WEST ON THURSDAY. WARMER AIR PUSHES BACK ACROSS THE
AREA FRIDAY BETWEEN DEPARTING SURFACE HIGH AND APPROACHING BOUNDARY
SLATED FOR SATURDAY...BRINGING TEMPERATURES BACK TO...OR JUST A
COUPLE OF DEGREES ABOVE NORMAL FOR FRIDAY AND SATURDAY. A LITTLE
COOLER AGAIN ON SUNDAY BEHIND THE FRONT...BUT ALL IN ALL PRETTY
SEASONABLE AND DRY CONDITIONS EXPECTED THROUGH THE EXTENDED RANGE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 MJF/JH
Hazardous weather outlook, Jul 24, 10:23 AM CST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT SUN JUL 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1123 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
MAINLY ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO NEAR
WINDOM MINNESOTA LINE. IN ADDITION...A COMPLEX OF THUNDERSTORMS
MAY DEVELOP AFTER MIDNIGHT IN THIS SAME AREA. THE PRIMARY THREAT
THIS AFTERNOON AND AFTER MIDNIGHT WILL BE LOCAL DOWNBURST
THUNDERSTORM WINDS OF 60 TO 70 MPH WINDS. ANY HAIL SHOULD STAY AT
THE SIZE OF A QUARTER OR LESS.

FLOODING...
THUNDERSTORMS THIS AFTERNOON...BUT MORE PROBABLE AFTER MIDNIGHT
TONIGHT COULD PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.
AS IN THE SLIGHT RISK AREA...THE HEAVY RAIN POTENTIAL EXISTS
ALONG AND SOUTH OF A MCCOOK COUNTY SOUTH DAKOTA TO WINDOM
MINNESOTA LINE.

EXCESSIVE TEMPERATURES...
A COMBINATION OF HIGH HUMIDITY AND VERY WARM TEMPERATURES WILL
ALLOW HEAT INDICES TO CLIMB TO NEAR 110 AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONT WILL REMAIN NEAR THE MISSOURI RIVER INTO MONDAY...AHEAD
OF A STRONGER COLD FRONT MONDAY NIGHT. THESE FRONTS SHOULD SERVE
AS A FOCUS FOR THUNDERSTORMS ON MONDAY AFTERNOON AND NIGHT. AT
THIS TIME...THE MAIN THREAT FROM ANY OF THESE THUNDERSTORMS
APPEARS TO BE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM 2 PM TO 6 PM THIS
AFTERNOON AND AGAIN FROM ABOUT MIDNIGHT TO 6 AM TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 24, 7:26 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT SUN JUL 24 2005

IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ068>071-250200-
BON HOMME-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-DAKOTA NE-
DICKINSON IA-DIXON NE-IDA IA-OBRIEN IA-PLYMOUTH IA-SIOUX IA-UNION-
WOODBURY IA-YANKTON-
826 PM CDT SUN JUL 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 672 HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR EARLY TONIGHT IN
NORTHWEST IOWA...FAR SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST
NEBRASKA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED.

HOWEVER...SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP BY MIDNIGHT
OR AFTER...AND A SEVERE STORM WILL BE POSSIBLE ALONG WITH LOCALLY
HEAVY RAINS.

RSR
Local storm report, Jul 24, 11:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     6 E DOON                43.28N 96.11W
07/25/2005  70 MPH           LYON               IA   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jul 24, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     TSTM WND GST     3 SE MATLOCK            43.21N 95.89W
07/25/2005  65 MPH           SIOUX              IA   TRAINED SPOTTER

            LOST ELECTRICITY.

&&

KWEISSER

The radar

The Sioux Falls radar (KFSD), 38 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rock

When
July 25, 12:00 AM CST to 2:30 AM CST
Where
Rock County, Steen
Reported by
TRAINED SPOTTER
Coordinates
43.517, -96.267

Heavy rain caused flooding of numerous roads and fields, and also caused basement flooding. An unofficial report of 7 inches of rain was received from Steen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465458.